Dangerous tanning injection melanotan on the rise in Scotland
A black market synthetic hormone called melanotan which gives users an all-over tan has increased in popularity in Scotland, despite the health risks.
Dubbed “the Barbie drug”, the white powder is mixed with sterile water then injected into the stomach, stimulating skin cells to produce the pigment melanin. Users build up their tan by injecting every day for a week, then once every seven days.
Despite the potential health risks, such as sores and stomach cramps, more people are using this service in Scotland than ever before, according to data from needle exchanges.
Figures from Glasgow Drug Crisis Centre, which is run by Turning Point Scotland, revealed a 42% increase of Melanton users, up from 152 in 2014–2015 to 263 in 2015–2016. This year, the centre has already seen 414 people who have used the injection.
Elaine Bradley, operations manager at Turning Point Scotland, said: “We’ve definitely seen an increase in the use of this drug in recent times. There doesn’t seem to be a typical demographic for it either – it’s men, it’s women, and there’s not a typical age.
“Users have reported to staff that they’ve experienced side effects like increased sexual drive, both men and women – including one individual who no longer uses Viagra because of the side effects.”
The centre reported that other users were left with sores and stomach cramps and in one case, call centre worker Chantelle Tolson was left scarred for life by abscesses caused by the injections.
The long-term effects of the drug remain unknown because there haven’t been enough studies carried out and it has never been ruled safe for humans – it’s not approved for use by Government agencies.
It is illegal to ship or sell the drug but not for consumers to buy it.
A spokeswoman for the Medicines & Healthcare Products Regulatory Agency, commented: “Melanotan is not licensed and therefore its quality and safety has not been tested. The fact that it is injected also raises serious questions about the sterility of the needle.
“Our advice to those who have used Melanotan injections is to stop them immediately and if you have suffered side effects, report them to us.”